Mississippi, 2012

Flash Flood and Damaging Wind in Mississippi, December 4, 2012

December 4, 2012 · NWS JAN · 2 events in 1 county or zone

Isolated severe thunderstorms with heavy rains occurred over Grenada County as a moist and unstable mild air mass interacted with a weak cold front. Some flooding occurred in the city of Grenada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated severe thunderstorms with heavy rains occurred over Grenada County as a moist and unstable mild air mass interacted with a weak cold front. Some flooding occurred in the city of Grenada. The storms also blown down a few trees in the city of Grenada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 4, 11:50 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 4, 11:50 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1150 AM CST TUE DEC 4 2012

.UPDATE...A LARGE AREA OF RAIN HAS DEVELOPED ACROSS THE SOUTHEAST
PORTIONS OF THE CWA...WITH RAIN TRAINING OVER THE SAME AREAS FOR THE
PAST FEW HOURS. LUCKILY RAINFALL AMOUNTS HAVE BEEN SMALL. LIGHT TO
MODERATE RAINFALL WILL CONTINUE...EXPECTING ISOLATED DOWNPOURS NEAR
THUNDERSTORMS.

CONVECTION CONTINUES TO DEVELOP ALONG THE LOUISIANA COAST BUT
STRUGGLES FURTHER INLAND. BEST INSTABILITY REMAINS JUST WEST OF THE
CWA...SO EXPECTING MORE CONVECTION TO DEVELOP OVER THE WESTERN PARTS
OF THE CWA SHORTLY. THE BOUNDARY WAS NOT MOVING SOUTH VERY FAST...SO
ADJUSTED THE POPS AND THUNDER WORDING ACROSS THE NORTHWEST...MAINLY
TO PUSH WIDESPREAD THUNDER BACK A LITTLE LATER INTO THE AFTERNOON.
WENT WITH ISOLATED THUNDER WORDING FOR THE NEXT COUPLE HOURS FOR
AREAS WEST OF INTERSTATE 55. MODELS KEEP THE INSTABILITY TO THE
WEST...BUT COULD SEE ENOUGH ENERGY TO BRING SOME STORMS INTO THE
AREA...MAINLY THE WEST. WILL KEEP THE STRONG WORDING IN THE HWO.

TEMPS WERE ON TARGET. OVERALL NO BIG CHANGES. UPDATE COMING SHORTLY.

&&

.AVIATION...WIDESPREAD MVFR CLOUD DECKS...ALONG WITH LOCAL POCKETS
OF IFR...WILL PERSIST INTO THE EARLY AFTERNOON. AREAS OF RAIN WILL
BE COMMON ALONG AND E OF THE NATCHEZ TRACE WITH SCT TSTMS DVLPG AND
CONTINUING THROUGH THE EVENING. ISOLATED SHOWERS TO THE NW OF THE
TRACE WILL INCREASE THIS AFTERNOON AND CONTINUE THROUGH THE EARLY
EVENING AS A COLD FRONT/UPPER LEVEL SYSTEM APPROACH TODAY. LOW
CEILINGS WILL BE A PROBLEM FOR MUCH OF THE PERIOD...ESPECIALLY LATE
TONIGHT WHEN WIDESPREAD LIFR CATEGORY LOW STRATUS COULD DEVELOP.
MVFR OCNL IFR VSBYS CAN BE EXPECTED IN AREAS OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  56  70  54 /  79  88  55  20
MERIDIAN      72  57  71  52 /  78  84  63  23
VICKSBURG     76  54  68  49 /  74  79  37  15
HATTIESBURG   77  58  74  53 /  66  75  56  18
NATCHEZ       74  57  69  53 /  70  77  37  15
GREENVILLE    75  53  65  48 /  77  68  20  11
GREENWOOD     73  55  67  52 /  81  79  37  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/03
Hazardous weather outlook, Dec 4, 2:26 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CST TUE DEC 4 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>043-047>049-053-054-059>062-052030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-
226 PM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THEY WILL HAVE THE POTENTIAL FOR WIND GUSTS OF 40 TO 50
MPH AND SMALL HAIL ALONG WITH FREQUENT LIGHTNING STRIKES AND PERIODS
OF HEAVY RAIN. ONE OR TWO SEVERE STORMS WITH WIND GUSTS TO 60 MPH
AND QUARTER SIZE HAIL CAN NOT BE RULED OUT. LOCAL FLOODING PROBLEMS
WILL ALSO BE POSSIBLE. THE RISK OF STRONGER STORMS WILL END BY
MIDNIGHT.

A WEAKENING COLD FRONT WILL SLOWLY MOVE INTO THE FORECAST AREA
TONIGHT AND WILL DRIFT ACROSS THE AREA DURING THE DAY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

MSZ030-031-033-038-039-044>046-050>052-055>058-063>066-072>074-
052030-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-
NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
226 PM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THEY WILL HAVE THE POTENTIAL FOR WIND GUSTS OF 40 MPH
AND SMALL HAIL ALONG WITH FREQUENT LIGHTNING STRIKES AND PERIODS OF
HEAVIER RAIN. THE RISK OF STRONG STORMS WILL END BY MIDNIGHT.

A WEAKENING COLD FRONT WILL SLOWLY MOVE INTO THE FORECAST AREA
TONIGHT AND WILL DRIFT ACROSS THE AREA DURING THE DAY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

In the hours before

Special weather statement, Dec 4, 2:39 PM CST, 36 minutes before
MSZ026-042125-
GRENADA MS-
239 PM CST TUE DEC 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CST TUE DEC 4 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER BEW SPRINGS AT 239 PM CST...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3389 8976 3387 8976 3387 8951 3386 8950
      3374 8950 3370 8958 3369 9005 3381 8999
      3383 8995 3383 8994 3384 8993 3391 8979
TIME...MOT...LOC 2039Z 245DEG 26KT 3377 8985
Special weather statement, Dec 4, 3:02 PM CST, 13 minutes before
LAZ008-042145-
WEST CARROLL LA-
302 PM CST TUE DEC 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CST TUE DEC 4 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES SOUTH OF GOODWILL AT 302 PM
CST...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CARROLL PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3275 9160 3278 9160 3283 9157 3300 9126
      3296 9127 3294 9131 3288 9131 3284 9135
      3275 9134 3269 9138 3261 9159 3266 9159
      3267 9164 3269 9162 3271 9164
TIME...MOT...LOC 2102Z 242DEG 20KT 3272 9157

The radar

The Columbus AFB radar (KGWX), 137 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Grenada

When
December 4, 3:15 PM CST to 4:30 PM CST
Where
Grenada County, 0.57 mi E of Grenada to 1.08 mi SSE of Grenada
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.780, -89.810

A few streets were flooded in town. Flooding occurred at the fairgrounds as well.

Thunderstorm Wind, Grenada

When
December 4, 3:30 PM CST
Where
Grenada County, 0.57 mi E of Grenada
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.780, -89.810

Two trees were blown down in Grenada.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420069, 420070.